January 30, 2005

Antipsychotic Mellaril Removed from Market

Novartis has announced a worldwide discontinuation of the drug Melleril (Mellaril in the US and Canada, and also known under the generic name thioridazine), due to concerns that the drug causes increased risk of cardiac arrhythmias and sudden death.

Doctors have been alerted of the situation, and are advised by Novartis to switch patients on Melleril to an alternate medication. The drug will be officially discontinued in all forms by June 2005.

Source: "Schizophrenia Drug Withdrawal", Jan 28 2005. Irish Health (http://www.irishhealth.com/?level=4&id=6897).
More information:


I have permanent and possibly progressive damage to my retinas including large blind area from thioridazine taken 1969-71.
Has anyone else experienced this? My ophthalmologist said it is so rare there is not much to tell me regarding prognosis.

Posted by: Nancy B. at August 27, 2006 05:12 PM

Post a comment

Please enter this code to enable your comment -
Remember Me?
(you may use HTML tags for style)
* indicates required